Hire Police InstructorsSecurity and safety courses

CPR Awareness / Lesson 6 of 6

Lesson 6 of 6 · 4 min (video + reading)

Overdose, the recovery position and doing this on the job

What to do for a suspected opioid overdose, how to care for someone who is breathing but not awake, and what this means on a security post.

Video lessons don't replace hands-on training. Practice these skills in a supervised class with a qualified instructor before you rely on them at work.

The recovery position · 1 min · Nate Ulmer, Hire Police instructorFrom a Hire Police hands-on trauma class. Practice these skills in an in-person class.

Suspected opioid overdose

Signs include very slow or no breathing, gasping or gurgling, not waking up, pinpoint pupils, and blue or gray lips or skin. If you aren't sure, the CDC says to treat it like an overdose.

Breathing but not awake: the recovery position

If the person is breathing normally but not fully awake, and you don't suspect a neck or back injury, roll them onto their side into the recovery position. It helps keep the airway clear if they vomit.

On a security post

Good Samaritan laws. Every state has one, but what each covers varies. They generally protect people who help in good faith, without pay, and without gross negligence. Whether they cover someone helping as part of a paid job depends on the state and the employer. This is not legal advice: check your state's law and your employer's policy.

Key points

  • Suspected overdose, not breathing normally: 911, CPR (with breaths if you can), AED.
  • Give naloxone if you have it, but never delay CPR or the 911 call for it.
  • Breathing but not awake, no neck or back injury: recovery position, and keep watching.
  • On post: know where the AED is, direct helpers, hand off to EMS, write the report.

Picture it

An apartment building stairwell. On rounds you find a man slumped on the landing. He won't wake up, his lips are gray and his breathing is slow, then stops.

You call 911 on speaker and start CPR. A resident brings the naloxone kit from the lobby wall. You tell her to spray it in his nose while you keep compressions going. When EMS arrives, you tell them what you found, the time, and that naloxone was given.

Resources

See every course's links on the Resources page